Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 25, NWS Goodland, KS

May 23, 2011Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 23, 2011, 5:56 PM CDT for Rawlins County, Kansas. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2011, 5:56 PM CDT (22:56 UTC)
Expired
May 23, 2011, 7:00 PM CDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 6:22 PM CDTHAIL 16 N Atwood, KS
May 23, 6:39 PM CDTHAIL 1.7511 N Atwood, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WUUS53 KGLD 232256
SVRGLD
KSC153-240000-
/O.NEW.KGLD.SV.W.0025.110523T2256Z-110524T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM CDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWEST KANSAS...

* UNTIL 700 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BLAKEMAN...AND WAS MOVING NORTHEAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLAKEMAN...ATWOOD AND LUDELL.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 43 AND 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


&&

LAT...LON 3998 10074 3961 10100 3966 10131 4000 10114
      4000 10074
TIME...MOT...LOC 2256Z 211DEG 12KT 3978 10110
WIND...HAIL <50MPH 1.00IN
$$

024
1 follow-up statement
727 
WWUS53 KGLD 232320
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT MON MAY 23 2011

KSC153-240000-
/O.CON.KGLD.SV.W.0025.000000T0000Z-110524T0000Z/
RAWLINS KS-
620 PM CDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RAWLINS COUNTY
UNTIL 700 PM CDT...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR BLAKEMAN...AND WAS MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  LUDELL.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 43 AND 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3998 10074 3961 10100 3966 10131 4000 10114
      4000 10074
TIME...MOT...LOC 2320Z 211DEG 12KT 3986 10108
WIND...HAIL <50MPH 1.00IN
$$

JERRYK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:59 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 23, 3:59 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT MON MAY 23 2011

.DISCUSSION...
259 PM MDT MON MAY 23 2011

EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED
MID/UPPER SHORTWAVE RIDGING OVER THE HIGH PLAINS THIS AFTERNOON
WITH A BROAD MID/UPPER LOW CONTINUING TO TRANSLATE ONSHORE OVER
THE WESTERN CONUS. WEAK SHORTWAVE TROUGH WAS NOTED OVER THE
CENTRAL ROCKIES WHICH WAS HELPING TO TRIGGER THE DEVELOPMENT OF
CONVECTION OVER THE WESTERN FRINGES OF THE GOODLAND FORECAST AREA.

FORECAST FOCUS IS CENTERED ON INCREASING CHANCES FOR SEVERE
WEATHER ACROSS THE EASTERN PORTIONS OF THE FORECAST AREA ON
TUESDAY AS WELL AS HEAVY RAIN POTENTIAL GENERALLY ALONG AND NORTH
OF INTERSTATE 70 THROUGH WEDNESDAY.

AFOREMENTIONED SHORTWAVE TROUGH WILL INDUCE LEE CYCLOGENESIS
ACROSS SOUTHEAST COLORADO OVERNIGHT. STRONG H85 NOCTURNAL JET WITH
FAVORABLE TRAJECTORIES WILL AID IN TRANSPORTING GULF MOISTURE
RAPIDLY NORTHWARD OVERNIGHT. THIS WILL RESULT IN ADVECTION OF
UPPER 50S/LOW 60S DEWPOINTS INTO THE EASTERN PORTION OF THE
FORECAST AREA FOR THE DAY TUESDAY. AS THE DAY PROGRESS...H7-H5
LAPSE RATES WILL STEEPEN TO 7-8 C/KM RESULTING IN SBCAPE VALUES
PUSHING 2000 J/KG. BUFR POINT SOUNDINGS WOULD INDICATE SUB 1KM LCL
VALUES. PER THE NAM...NARROW AXIS OF 0-1KM HELICITY VALUES OF
150-200 M^2/S^2 WHICH WOULD BE SUPPORTIVE OF TORNADOES GENERALLY
ALONG AND EAST OF A LINE FROM MCCOOK TO QUINTER.

ADDITIONALLY...HEAVY RAIN IS A DEFINITE CONCERN AS MIXING RATIOS
OF 12-14 G/KG WILL CONTINUE TO BE ADVECTED INTO THE AREA FROM THE
SOUTHEAST. CURRENT FLASH FLOOD GUIDANCE WOULD INDICATE ROUGHLY TWO
INCHES OF PRECIP WOULD BE NEEDED OVER A SIX HOUR PERIOD TO
GENERATE HYDRO CONCERNS. GIVEN LONGER DURATION OF THIS
EVENT...WILL HOLD OFF ON HOISTING A FLOOD/FLASH FLOOD WATCH THOUGH
IT WOULDN'T SURPRISE ME ONE BE TO HAVE LOCALIZED FLOODING ISSUES
OVER THE NEXT FEW DAYS.

PRECIP WILL COME TO AN END FROM WEST TO EAST WEDNESDAY AS THE
MID/UPPER LOW DEEPENS AND CONTINUES TO SHIFT EASTWARD INTO EASTERN
KANSAS. HOWEVER...STRONG NORTHWESTERLY WINDS WILL INCREASE IN
RESPONSE TO THE TIGHTENING PRESSURE GRADIENT. A WIND ADVISORY
APPEARS HIGHLY LIKELY BUT WILL HOLD OFF FOR NOW GIVEN POTENTIAL
FOR SEVERE CONVECTION TOMORROW. TEMPS WEDNESDAY WILL LIKELY REMAIN
IN THE MID TO UPPER 50S ACROSS THE NORTHWEST HALF OF THE FORECAST
AREA WHICH WILL RESULT IN A RAW DAY WHEN COMBINED WITH THE SHOWERS
AND STRONG WINDS.

MID/UPPER RIDGE BUILDS INTO THE CENTRAL HIGH PLAINS ON THURSDAY
ALLOWING TEMPS TO REBOUND TO NEAR CLIMO. QUICK MOVING SHORTWAVE TROUGH
WILL CAUSE THE RIDGE TO BREAK DOWN THURSDAY NIGHT AND WILL PROVIDE
FOCUS FOR ISOLATED SHOWERS AND THUNDERSTORMS PRIMARILY OVER THE
NORTHEAST HALF OF THE FORECAST AREA THROUGH THE DAY FRIDAY.
BROADER RIDGE BUILDS BACK IN FOR THE MEMORIAL DAY WEEKEND AS
ANOTHER MID/UPPER TROUGH BEGINS TO DEVELOP OVER THE WESTERN CONUS.
WITH RIDGING IN PLACE...TEMPS WILL WARM INTO THE MID TO UPPER 80S
BY SUNDAY. LARGE SPREAD AMONGST AVAILABLE GUIDANCE WITH REGARD TO
TEMPS ON MEMORIAL DAY ITSELF. OPERATIONAL GFS MOVES A COLD FRONT
THROUGH THE REGION SUNDAY NIGHT RESULTING IN MAX TEMPS ON MONDAY
IN THE UPPER 60S/LOW 70S. MEANWHILE...THE EC HOLDS THE
TROUGH/SURFACE FRONT BACK TO THE WEST RESULTING IN TEMPS ACROSS
THE REGION IN THE MID 90S TO JUST OVER 100 DEGREES. GIVEN THIS
HIGH DEGREE OF UNCERTAINTY...HAVE OPTED TO FOLLOW THE GEFS MEAN
RESULTING IN TEMPS IN THE UPPER 70S TO LOW 80S.

FOLTZ
&&

.AVIATION...
1133 AM MDT MON MAY 23 2011

FOR THE 18Z TAFS...PRIMARY CONCERN IN THE FIRST 6 HOURS OF TAF
PERIOD WILL BE THUNDERSTORM POTENTIAL...THEN LOW CIG/VIS THREAT
AFTER 06Z TONIGHT. THUNDERSTORM INITIATION LOOKS TO TAKE PLACE OVER
EASTERN COLORADO THIS AFTERNOON THEN SPREADING EASTWARD THROUGH THE
EVENING. SHRA COVERAGE WILL INCREASE THOUGH THE EVENING HOURS WITH
CONTINUED THUNDERSTORM POTENTIAL. MODERATE...POSSIBLY HEAVY SHOWERS
ARE EXPECTED TO DEVELOP BY TUESDAY MORNING. WITH VERY MOIST AIR MASS
IN PLACE AND  LIGHT EASTERLY FLOW...I CANT RULE OUT IFR CIGS/VIS
DEVELOPMENT TUE MORNING. CONFIDENCE WAS NOT HIGH ENOUGH TO CARRY
THIS AS A PREVAILING GROUP...SO I WILL KEEP CONDITIONS MVFR AFTER
10Z IN BOTH TAFS FOR NOW.

DR
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 23, 4:56 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MDT MON MAY 23 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
356 PM MDT MON MAY 23 2011 /456 PM CDT MON MAY 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOP OVER EASTERN
COLORADO AND WESTERN KANSAS THIS AFTERNOON BEFORE SPREADING EAST
AND INCREASING IN COVERAGE ACROSS THE REST OF THE TRI-STATE AREA
LATE THIS EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY
ACROSS THE TRI-STATE AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE
TUESDAY AND TUESDAY EVENING...PRIMARILY OVER NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA. TORNADOES...LARGE HAIL...AND STRONG WINDS WILL BE
POSSIBLE WITH THESE STORMS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE TRI-STATE AREA
THURSDAY NIGHT AND FRIDAY. WIDESPREAD HAZARDOUS WEATHER IS NOT
ANTICIPATED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT BUT ANY
REPORTS OF SEVERE WEATHER WOULD BE APPRECIATED.

In the hours before

Local storm report, May 23, 4:50 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             KANORADO                39.34N 102.04W
05/23/2011  E0.50 INCH       SHERMAN            KS   LAW ENFORCEMENT

&&

CJS
Special weather statement, May 23, 4:50 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT MON MAY 23 2011

KSZ013-232215-
SHERMAN-
350 PM MDT MON MAY 23 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RULETON...MOVING NORTHEAST AT 15 MPH.

TRAINED WEATHER SPOTTERS REPORTED DIME SIZED HAIL SOUTH OF KANORADO
WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3952 10160 3921 10196 3929 10205 3942 10205
      3956 10196
TIME...MOT...LOC 2149Z 219DEG 14KT 3935 10194

024
Local storm report, May 23, 4:53 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
353 PM MDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             KANORADO                39.34N 102.04W
05/23/2011  E0.75 INCH       SHERMAN            KS   LAW ENFORCEMENT

&&

CJS
Special weather statement, May 23, 5:18 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT MON MAY 23 2011

KSZ013-232245-
SHERMAN-
418 PM MDT MON MAY 23 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF GOODLAND...MOVING NORTHEAST
AT 10 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

SOME COMMUNITIES WHICH MAY BE IMPACTED THROUGH 445 PM MDT INCLUDE
GOODLAND...RULETON AND EDSON.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3941 10142 3916 10181 3928 10198 3957 10170
      3957 10163
TIME...MOT...LOC 2217Z 224DEG 10KT 3929 10182

JERRYK
Special weather statement, May 23, 5:28 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM CDT MON MAY 23 2011

KSZ002-232300-
RAWLINS-
528 PM CDT MON MAY 23 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF BEARDSLEY...MOVING NORTHEAST AT
5 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3980 10088 3957 10114 3965 10135 3991 10118
TIME...MOT...LOC 2228Z 207DEG 5KT 3966 10120

024
Special weather statement, May 23, 5:53 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT MON MAY 23 2011

COZ091-232330-
KIT CARSON COUNTY-
453 PM MDT MON MAY 23 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF BURLINGTON...MOVING NORTHEAST AT
15 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3957 10222 3957 10205 3939 10205 3930 10213
      3939 10233
TIME...MOT...LOC 2253Z 211DEG 12KT 3943 10217

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:50 PM CDTSpecial Weather StatementGLDSherman25 min
May 23, 5:18 PM CDTSpecial Weather StatementGLDSherman27 min
May 23, 5:28 PM CDTSpecial Weather StatementGLDRawlins32 min
May 23, 6:07 PM CDTSpecial Weather StatementGLDSherman38 min
May 23, 6:38 PM CDTSevere Thunderstorm WarningGLDRawlins67 min
May 23, 6:44 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas61 min
May 23, 6:48 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.